Illinois, 2025

Damaging Winds in Illinois, March 21, 2025

March 21, 2025 · NWS ILX · 2 events in 2 counties and zones

A surface low pressure system over the Great Lakes brought a cold front into central Illinois during the evening of March 21, 2025. Scattered showers and thunderstorms developed near the front, resulting in a few instances of wind damage across central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A surface low pressure system over the Great Lakes brought a cold front into central Illinois during the evening of March 21, 2025. Scattered showers and thunderstorms developed near the front, resulting in a few instances of wind damage across central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 21, 6:47 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • A fast-moving frontal boundary will trigger a few gusty showers across central Illinois this evening. Guidance suggests a 40-60% chance of wind gusts greater than 40mph with the showers.
  • A stronger storm system will spread rain back into the area Saturday night into Sunday. Storm total rainfall will generally range from 0.25 to 0.50...with amounts approaching 1 inch south of I-70.
Area forecast discussion, Mar 21, 6:47 PM CST, 1 hour 23 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
747 PM CDT Fri Mar 21 2025

.KEY MESSAGES...

- A fast-moving frontal boundary will trigger a few gusty showers
  across central Illinois this evening. Guidance suggests a 40-60%
  chance of wind gusts greater than 40mph with the showers.

- A stronger storm system will spread rain back into the area
  Saturday night into Sunday. Storm total rainfall will generally
  range from 0.25 to 0.50...with amounts approaching 1 inch south
  of I-70.

&&

.UPDATE...
Issued at 747 PM CDT Fri Mar 21 2025

A cold front was pushing through far eastern IA and northeast MO at
00z, associated with a line of showers and isolated thunderstorms.
45-55 mph wind gusts have been common with the convection, and the
HRRR has been consistently showing similar gusts as the system
crosses central IL this evening, even as the overall coverage and
intensity of precip gradually decreases. This in large part will
be due to a very dry sub-cloud layer (inverted-v) noted on 00z ILX
sounding, favorable for evaporative cooling and increased velocity
of descending air parcels. So, a short period of strong/gusty
west-northwest winds can be expected for much of the area north of
I-70 this evening, primarily between about 830 pm to midnight,
from west to east across central IL. Will plan to handle this
activity with convective Special Weather Statements (SPS).

25

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 211 PM CDT Fri Mar 21 2025

19z/2pm surface analysis shows a cold front dropping southward out
of the Northern Plains...while a tightening pressure gradient
ahead of the boundary produces strong/gusty southerly winds across
central Illinois. Gusts have routinely been above 30mph with an
occasional report over 40mph, but have generally been slightly
lower than previously forecast. Breezy conditions will continue
through the remainder of the afternoon, with gusts temporarily
dropping to less than 30mph toward sunset. As the front pushes
into the area from the northwest, CAMs have been consistently
showing widely scattered convective development. Forecast
soundings indicate steep mid-level lapse rates, but only meager
instability with NAM and HRRR MUCAPE values of only 100-200J/kg.
Despite the lack of instability, think forcing along the front
combined with the steep lapse rates will be enough to trigger
widely scattered showers and thunderstorms. While severe weather
is not expected, the showers may produce a period of gusty winds
as evidenced from a pronounced dry sub-cloud layer. HRRR is
showing a band of 45-50kt wind gusts associated with the showers,
but think this may be a bit overdone due to its known nocturnal
overmixing bias. Nonetheless think the showers will result in an
uptick in wind gusts to 40-45mph across the Illinois River Valley
after 02z/9pm, then further east toward I-55 by around 04z/11pm.
Once the showers pass and/or dissipate overnight, gusty W/NW winds
will persist through the remainder of the night as CAA brings
temperatures back down into the lower to middle 30s across much of
the area by dawn Saturday.  High pressure will build into the
Midwest on Saturday, providing dry weather, lighter winds, and
seasonable high temperatures in the lower to middle 50s.

Barnes

.LONG TERM...(Sunday through Next Friday)
Issued at 211 PM CDT Fri Mar 21 2025

After the brief period of quiet weather on Saturday, the next
storm system embedded within the fast west-to-east zonal flow
pattern will quickly come into the picture Saturday night into
Sunday. Surface low pressure is progged to track well northwest of
Illinois across the Northern Plains into the Upper Midwest, with a
trailing cold front swinging into the KILX CWA Sunday afternoon.
While deep-layer wind shear will become quite strong (0-6km reaching
60-80kt), instability will once again be lacking (MLCAPEs only
200-400J/kg). A southern stream short-wave trough will provide
enhanced lift along the front and a better chance for widespread
convection further south from eastern Texas across Arkansas into
the Tennessee River Valley. Will need to keep an eye on the
northern extent of this enhanced activity, but think any
significant severe weather threat will remain south of central
Illinois. Storm total rainfall with this system will mostly be in
the 0.25 to 0.50 range, but may approach 1 inch south of I-70
where thunderstorms may be a bit more numerous.

Once the Sunday system departs, the zonal flow pattern will
provide rain chances every couple of days and near normal
temperatures through next week. At this time, it appears the best
rain chances will materialize Monday night into Tuesday...then
again Thursday into Friday. These periods will be fine-tuned with
later forecasts as the timing of individual waves within the fast
flow becomes better defined.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 600 PM CDT Fri Mar 21 2025

A thin/broken line of showers and storms moving into eastern IA,
associated with a cold front, will track across the central IL
terminals this evening. Coverage is expected to be around 30-50%,
so added a TEMPO group for a narrow window of storms with gusty
winds up to 45 kt. Outside of storms, VFR conditions will prevail
for the remainder of the TAF period. Southwest winds gusting near
30 kt late this afternoon, will veer west with the approach of the
front, then northwest behind the front late this evening. 25+ kt
gusts will continue overnight then diminish toward sunrise with
10-14 kt northwest winds common into Sat afternoon.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 21, 1:05 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
205 PM CDT Fri Mar 21 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-221915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
205 PM CDT Fri Mar 21 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Gusty southwest winds in excess of 30 mph and low RH values less
than 30%, in combination with dry 10 hour fuels (e.g. grasses,
twigs, leaves, pine needles, etc.) will promote elevated fire danger
late this afternoon and early evening.

In addition, showers and a couple thunderstorms are possible (25%
chance) late this evening. Some of these could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
March 21, 8:10 PM CST to 8:15 PM CST
Where
Fulton County, 0.53 mi W of Astoria
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.230, -90.360

A power line was blown down.

Thunderstorm Wind, Menard

When
March 21, 8:35 PM CST to 8:40 PM CST
Where
Menard County, 0.8 mi NE of Greenview
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.089, -89.740

A tree was blown down, resulting in damage to a garage and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240998, 1240999.